Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Serious adverse reaction to carbocaine

09/25/2007

Question:

Several years ago, my dentist told me I was allergic to xylocaine and lidocaine and told me to avoid them. I am in good health, and I recently went to the dentist for a periodontal scaling, a root planing, osseous surgery, ridge augmentation and an implant. I told my dentist that I was allergice to the caine family of drugs. However, she gave me a topical anesthetic, I believe it was lidocaine 5%, and then carbocaine 3% by injection. Shortly after the administration of medication, I began to feel faint. Then I began jibbering and my body started to shake. I then had a seizure that lasted 5 to 7 minutes. During my seizure I experienced an episode of incontinence and later vomited. I had a terrible headache for days later. Like I said I had been in good health. Can these two medications cause such a violent reaction?

Answer:

Thank you for this interesting case.  It certainly sounds as if you developed a true seizure.  This can occur with local anesthetic overdose.  It is unclear how much anesthetic was applied topically (usually this is benzocaine) and how much was injected, but with usual amounts, such as one or two applications of topical anesthetic and one or two cartridges of local anesthetic, this is extremely unlikely.  If the injection was in a blood vessel, even this is probably not enough to cause your reaction.  This does not sound like a true allergy.  It may have been that you fainted and had a seizure secondary to fainting.  This is a possibility although incontinence in this scenario is less likely. I would discuss this with your dentist, but this seems to be the most likely possibility.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University